Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 167, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 7, 2004, 5:34 PM MDT for Otero County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2004, 5:34 PM MDT (23:34 UTC)
- Expired
- Aug 7, 2004, 6:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Otero County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2625 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 072334 CCA SVRPUB COC089-080030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 530 PM MDT SAT AUG 7 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 630 PM MDT. * AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTH OF LA JUNTA...AND THE STORM SHOWED LITTLE MOVEMENT. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN OTERO COUNTY...INCLUDING HIGBEE...AND AREAS SOUTH OF LA JUNTA. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3797 10353 3787 10369 3773 10342 3796 10342 $$ HODANISH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:40 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 7, 2:40 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SAT AUG 7 2004 .SHORT TERM... (TONIGHT AND SUNDAY) A LOBE OF PV IS SHOWN IN THE MODELS WORKING ITS WAY ACRS CO TODAY AND WATER VAPOR IMAGES ARE SHOWING DRIER AIR ALOFT WORKING ACRS WRN PORTIONS OF THE STATE WITH THIS FEATURE. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVR THE MTS TODAY AND ARE SPREADING ONTO THE ERN PLAINS. WL INCREASE POPS ALONG THE I-25 CORRIDOR AND ALL THE SE PLAINS TO SCT FOR THIS EVENING. THE BEST UPR LIFT APPEARS TO SHIFT E OF THE AREA AFTER MIDNIGHT. PRECIPITABLE WATER VALUES ARE STILL FAIRLY HIGH OVR ERN AREAS AND LOCALLY HEAVY RAIN REMAINS THE MAIN THREAT FROM STORMS THIS EVENING. HOWEVER I CANNOT RULE OUT THE POSSIBILITY OF ONE OR TWO SEVERE STORMS PRODUCING HAIL OF 3/4 TO 1 INCH OR WIND GUSTS TO 60 MPH. WL END MOST PCPN AT MIDNIGHT BUT WL KEEP SOME ISOLD POPS OVR THE FAR SE PLAINS UNTIL 9Z. SUN A SHRTWV TROF TO THE NORTH WL MOVE FROM NE MT INTO NORTH CENTRAL ND BY MIDDAY...AND WL SEND A COLD FRONT INTO SE CO. AT THIS TIME IT LOOKS LIKE THE FRONT MAY MAKE IT TO THE PALMER DVD AREA ABOUT MID MORNING AND THRU THE REST OF THE SE PLAINS BY ABOUT NOON. SIGNIFICANT COOLING IS NOT EXPECTED FOR SUN WITH THIS FRONT. MODELS SHOW ALMOST NO PCPN FOR THE ENTIRE AREA ON SUN BUT I AM FINDING THAT DIFFICULT TO BELIEVE. WRN AREAS DO LOOK DRIER...BUT THERE WL STILL BE SOME RESIDUAL MSTR IN THE E ALONG WITH SOME LOW LVL UPSLOPE. PRECIPITABLE WATER VALUES OVR THE SE PLAINS SUN ARE STILL EXPECTED TO BE FROM ABOUT 3/4 INCH TO AROUND 1 INCH. LAPSE RATES OVR THE SE PLAINS ARE STEEP SUN AND CAPE VALUES OF 1000-1500 J/KG ARE FORECAST OVR THE FAR SE. WL LEAVE 10 AND 20 POPS ACRS THE AREA WHICH WL ALSO MATCH WELL WITH SURROUNDING WFO/S. WL KEEP MAX TEMPS NEAR GUIDANCE. .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) KEPT LATE EVENING POPS ALONG SOUTHERN MTNS AND EASTERN PLAINS AS FIRST FROPA LAYS ACROSS THIS AREA. INTO MONDAY...S/W TROF PROGRESSES ACROSS NORTHERN STATES INTO GREAT LAKES REGION WITH NOSE OF TRAILING HIGH CONTINUING TO SKIRT THE AREA. SE FLOW RETURNS TO SURFACE ON EASTERN PLAINS WITH NORTHWEST FLOW ALOFT...STILL EXPECT TEMPS IN THE 80S WITH CHANCE FOR ISOLATED DIURNAL STORMS. BEST FROPA REMAINS ON TRACK FOR LATE TUESDAY...AS COLDFRONT MAKES SURGE SOUTHWARD AS SECONDARY VORT ROTATES THROUGH BACK OF THE TROF. LOOKS TO BE IN THE LATE AFTERNOON AND EVENING HOURS...KEPT ISOLD COVERAGE BUT UPPED PLAINS AND EAST MTNS TO SCATTERED FOR EVENING. UPPED TEMPS NEAR MTNS AND KEPT COOLER TEMPS FAR EASTERN PLAINS AS NW FLOW ALOFT EXPECTED TO ONCE AGAIN MIX OUT TO WARMER TEMPS BEFORE FROPA. COLDER AIR MOVES IN OVERNIGHT...ADDED ISOLD POPS EAST MTNS AND PLAINS. PRECIP WOULD LIKELY BECOME STABLE VERSUS CONVECTIVE... HOWEVER CANT RULE OUT THUNDER YET AND WILL LEAVE AS SUCH. NOT A TREMENDOUS AMOUNT OF MOISTURE DEPICTED WITH THIS SYSTEM... HOWEVER THINK UPSLOPE FLOW COMBINED WITH S/W MOVING OVER AIRMASS ALOFT SHOULD BRING CLOUDS AND PRECIP TO MUCH OF THE AREA FOR WEDNESDAY. EXPECT HIGHS IN 70S MOST PLAINS AND HIGH VALLEYS... COOLEST DAY OF THE WEEK. TEMPS SLOW TO WARM FOR THURSDAY...AND COOLED GRIDS A BIT. SURFACE HIGH PUSHES EAST AND SOUTHERLY FLOW RETURNS TO PLAINS AND BRINGS A GRADUAL WARMUP FOR FRI AND SAT. 588DM HEIGHTS REMAIN OVER THE AREA THROUGH THE PERIOD...SO ONCE SURFACE FRONT MOVES OUT EXPECT TEMPS TO REBOUND CLOSER TO NORMALS. KC && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 7, 7:00 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SAT AUG 7 2004 COZ058>089-093>099-081500- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS MORNING...WILL SPREAD EASTWARD ONTO THE PLAINS BY AFTERNOON. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LIGHTING...AND WIND GUSTS UP TO 45 MPH. HOWEVER...AS THUNDERSTORMS MOVE ONTO THE SOUTHEAST PLAINS WHERE MORE ABUNDANT LOW LEVEL MOISTURE RESIDES...ONE OR TWO STORMS COULD BRIEFLY BECOME SEVERE...PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THUNDERSTORMS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...WHICH COULD POSE A LOCALIZED FLASH FLOOD THREAT FOR SENSITIVE AREAS PRONE TO RUNOFF PROBLEMS...SUCH AS THE BURN SCARS. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT AS THE WEATHER DISTURBANCE EXITS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST COLORADO JUST ABOUT EVERY AFTERNOON AND EVENING...ESPECIALLY TUESDAY AND WEDNESDAY. FASTER...NORTHWEST WINDS IN THE UPPER ATMOSPHERE MAY HELP REDUCE THE THREAT OF HEAVY RAINFALL BUT WILL INCREASE THE THREAT FOR THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. KT/WFF
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 58 min |
| Aug 7, 4:59 PM MDT | Tornado Warning | PUB | Kiowa | 46 min |
| Aug 7, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
| Aug 7, 5:36 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.